Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



Generic inner projections of projective varieties and an application to the positivity of double point divisors

Author: Atsushi Noma
Journal: Trans. Amer. Math. Soc. 366 (2014), 4603-4623
MSC (2010): Primary 14N15, 14N05
Published electronically: May 12, 2014
MathSciNet review: 3217694
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: Let $ X\subseteq \mathbb{P}^{N}$ be a smooth nondegenerate projective variety of dimension $ n\geq 2$, codimension $ e$ and degree $ d$ with the canonical line bundle $ \omega _{X}$ defined over an algebraically closed field of characteristic zero. The purpose here is to prove that the base locus of $ \vert\mathcal {O}_{X}(d-n-e-1)\otimes \omega _{X}^{\vee }\vert$ is at most a finite set, except in a few cases. To describe the exceptional cases, we classify (not necessarily smooth) projective varieties whose generic inner projections have exceptional divisors. As applications, we prove the $ (d-e)$-regularity of $ \mathcal {O}_{X}$, Property $ (N_{k-d+e})$ for $ \mathcal {O}_{X}(k)$, and inequalities for the delta and sectional genera.

References [Enhancements On Off] (What's this?)

  • [1] Bo Ilic, Geometric properties of the double-point divisor, Trans. Amer. Math. Soc. 350 (1998), no. 4, 1643-1661. MR 1422899 (98i:14010),
  • [2] Lawrence Ein and Robert Lazarsfeld, Syzygies and Koszul cohomology of smooth projective varieties of arbitrary dimension, Invent. Math. 111 (1993), no. 1, 51-67. MR 1193597 (93m:13006),
  • [3] David Eisenbud and Shiro Goto, Linear free resolutions and minimal multiplicity, J. Algebra 88 (1984), no. 1, 89-133. MR 741934 (85f:13023),
  • [4] H. Flenner, L. O'Carroll, and W. Vogel, Joins and intersections, Springer Monographs in Mathematics, Springer-Verlag, Berlin, 1999. MR 1724388 (2001b:14010)
  • [5] Takao Fujita, Semipositive line bundles, J. Fac. Sci. Univ. Tokyo Sect. IA Math. 30 (1983), no. 2, 353-378. MR 722501 (85f:32051)
  • [6] Takao Fujita, Classification theories of polarized varieties, London Mathematical Society Lecture Note Series, vol. 155, Cambridge University Press, Cambridge, 1990. MR 1162108 (93e:14009)
  • [7] Yoshiaki Fukuma, On the sectional geometric genus of quasi-polarized varieties. II, Manuscripta Math. 113 (2004), no. 2, 211-237. MR 2128547 (2006b:14008),
  • [8] Mark Green and Robert Lazarsfeld, On the projective normality of complete linear series on an algebraic curve, Invent. Math. 83 (1985), no. 1, 73-90. MR 813583 (87g:14022),
  • [9] L. Gruson, R. Lazarsfeld, and C. Peskine, On a theorem of Castelnuovo, and the equations defining space curves, Invent. Math. 72 (1983), no. 3, 491-506. MR 704401 (85g:14033),
  • [10] Robin Hartshorne, Algebraic geometry, Springer-Verlag, New York, 1977. Graduate Texts in Mathematics, No. 52. MR 0463157 (57 #3116)
  • [11] Hajime Kaji, On the space curves with the same dual variety, J. Reine Angew. Math. 437 (1993), 1-11. MR 1212250 (94a:14030),
  • [12] Robert Lazarsfeld, Positivity in algebraic geometry. I, Ergebnisse der Mathematik und ihrer Grenzgebiete. 3. Folge. A Series of Modern Surveys in Mathematics [Results in Mathematics and Related Areas. 3rd Series. A Series of Modern Surveys in Mathematics], vol. 48, Springer-Verlag, Berlin, 2004. Classical setting: line bundles and linear series. MR 2095471 (2005k:14001a)
  • [13] David Mumford, Lectures on curves on an algebraic surface, with a section by G. M. Bergman, Annals of Mathematics Studies, No. 59, Princeton University Press, Princeton, N.J., 1966. MR 0209285 (35 #187)
  • [14] Atsushi Noma, Multisecant subspaces to smooth projective varieties in arbitrary characteristic, Proc. Amer. Math. Soc. 137 (2009), no. 12, 3985-3990. MR 2538558 (2010j:14095),
  • [15] Atsushi Noma, Hypersurfaces cutting out a projective variety, Trans. Amer. Math. Soc. 362 (2010), no. 9, 4481-4495. MR 2645037 (2011i:14088),
  • [16] Atsushi Noma, Projective varieties with nonbirational linear projections and applications, Preprint 2011.
  • [17] Jürgen Rathmann, The uniform position principle for curves in characteristic $ p$, Math. Ann. 276 (1987), no. 4, 565-579. MR 879536 (89g:14026),
  • [18] Igor R. Shafarevich, Basic algebraic geometry. 1, 2nd ed., Springer-Verlag, Berlin, 1994. Varieties in projective space; translated from the 1988 Russian edition and with notes by Miles Reid. MR 1328833 (95m:14001)
  • [19] Oscar Zariski, The theorem of Riemann-Roch for high multiples of an effective divisor on an algebraic surface, Ann. of Math. (2) 76 (1962), 560-615. MR 0141668 (25 #5065)

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (2010): 14N15, 14N05

Retrieve articles in all journals with MSC (2010): 14N15, 14N05

Additional Information

Atsushi Noma
Affiliation: Department of Mathematics, Yokohama National University, Yokohama 240-8501 Japan

Keywords: Linear projection, inner projection, double point divisor, ramification divisor
Received by editor(s): September 28, 2011
Received by editor(s) in revised form: August 23, 2012
Published electronically: May 12, 2014
Additional Notes: The author was partially supported by Grant-in-Aid for Scientific Research, Japan Society for the Promotion of Science
Article copyright: © Copyright 2014 American Mathematical Society
The copyright for this article reverts to public domain 28 years after publication.

American Mathematical Society